Texas, 2017

Damaging Wind in Texas, June 3, 2017

June 3, 2017 · NWS EWX · 1 event in 1 county or zone

An upper level short wave trough moved through the long wave trough over the Southern Plains and interacted with a mesoscale surface boundary to initiate isolated thunderstorms. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough moved through the long wave trough over the Southern Plains and interacted with a mesoscale surface boundary to initiate isolated thunderstorms. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 3, 2:13 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 3, 2:13 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
313 PM CDT Sat Jun 3 2017

.SHORT TERM (Tonight through Sunday Night)...
The center of the large upper low is over western OK and NW Texas.
This will continue to be our main weather maker through the short
term period. Clusters of storms over the state have been playing
havoc on the mesoscale numerical models, such that it has been hard
to find any model that has been doing a good job initializing and
then handling the convection.

An early morning storm cluster came across the county warning area
and has done a good job in keeping most convection at bay. Some
daytime heating has allowed for scattered convection to fire but for
the most part the area has seen only a few showers/storms. As the
afternoon progresses we do expect the storms to become more numerous
with a good 40-50% coverage by early evening with the unstable
airmass. There are plenty of left over boundaries to be triggers as
well. We may also have a differential heating boundary set up out
west due to the extensive cloud cover with an early afternoon Mexico
MCS. This all points to keeping a good chance of pop in the forecast
for the evening and into the overnight. Best bet is to have storms
over the Edwards Plateau and then move into the Hill Country and
western zones. With activity already firing in this area and the Big
Bend, this scenario seems plausible.

By Sunday models are dropping pops out west, concentrating the
highest chances of rain Central and East zones.  This is in concert
with the upper low starting to shift east and southeast. Will stick
fairly close to guidance temps, keeping hi/low near normal for this
time of year.

&&

.LONG TERM (Monday through Saturday)...
Our pattern will finally see some drying by Tue as the upper low
moves southeast and our South Central Texas area gets under the
influence of mid level NW flow. That should be enough to keep the
majority of pop east of the area while keeping the area fairly
seasonable with temps and dewpoints. Guidance is bringing in some
light north winds mid week, impacts should be fairly minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  88  70  87  70 /  60  50  50  50  20
Austin Bergstrom Intl Airport  69  88  69  86  69 /  50  50  50  50  30
New Braunfels Muni Airport     69  87  70  86  69 /  50  50  40  50  20
Burnet Muni Airport            67  85  67  85  68 /  60  50  40  50  20
Del Rio Intl Airport           69  89  71  92  71 /  60  40  20  10  -
Georgetown Muni Airport        68  86  68  86  68 /  60  50  50  50  30
Hondo Muni Airport             69  88  69  89  69 /  60  50  30  40  20
San Marcos Muni Airport        69  88  69  87  69 /  50  50  40  50  30
La Grange - Fayette Regional   71  87  71  86  70 /  40  60  50  60  40
San Antonio Intl Airport       70  89  71  88  70 /  60  50  40  50  20
Stinson Muni Airport           71  88  71  88  71 /  50  50  40  50  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...09
Public Service/Data Collection...Treadway
Hazardous weather outlook, Jun 3, 3:50 AM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
450 AM CDT Sat Jun 3 2017

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
450 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Chances of showers and thunderstorms continue today and tonight.
Locally heavy rain causing minor flooding is possible along with
isolated strong storms producing damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances of showers and thunderstorms continue Sunday through
Wednesday. Isolated strong storms with hail and gusty winds as
well as locally heavy rain causing minor flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Ft Hood radar (KGRK), 88 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burnet

When
June 3, 4:30 PM CST
Where
Burnet County, 0.75 mi W of Granite Mtn to 0.48 mi SSW of Granite Mtn
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.578, -98.292

A thunderstorm produced wind gusts estimated at 75 mph that blew down some trees with trunks from 12-14 inches diameter along 2nd St. between Industrial Blvd. and Ave. N. in Marble Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702249.